Alert archive / Georgia / Tornado Warnings in 2019
Tornado Warning 73, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Dec 17, 2019, 11:40 AM EST for Ben Hill County, Irwin County, Georgia. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2019, 11:40 AM EST (16:40 UTC)
- Expired
- Dec 17, 2019, 12:15 PM EST
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Ben Hill County, GA, Irwin County, GA
The radar
The Moody AFB radar (KVAX), 90 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 11:45 AM EST | TSTM WND DMG | Pinetta, GA | TREES DOWN ON PINETTA ROAD. |
| Dec 17, 11:47 AM EST | TORNADO | Mystic, GA | SIGNIFICANT DAMAGE REPORTED IN THE MYSTIC AREA WITH A TORNADIC DEBRIS SIGNATURE EVIDENT ON RADAR. SURVEY TO DETERMINE RATING WILL OCCUR WEDNESDAY. |
| Dec 17, 12:06 PM EST | TSTM WND DMG | Ashton, GA | SOME STRUCTURAL DAMAGE REPORTED IN THE SOUTHERN PART OF BEN HILL COUNTY. POSSIBLE CONTINUATION OF TORNADO FROM IRWIN COUNTY AND WILL BE SURVEYED ON WEDNESDAY. |
| Dec 17, 12:09 PM EST | TORNADO | 2 Nne Osierfield, GA | EF2 TORNADO FROM IRWIN COUNTY CONTINUED INTO BEN HILL COUNTY. THIS IS THE END POINT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 7:54 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
567
WFUS52 KTAE 171640
TORTAE
GAC017-155-171715-
/O.NEW.KTAE.TO.W.0073.191217T1640Z-191217T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
1140 AM EST Tue Dec 17 2019
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Irwin County in south central Georgia...
Ben Hill County in south central Georgia...
* Until 1215 PM EST.
* At 1140 AM EST, a severe thunderstorm capable of producing a
tornado was located near Mystic, or 8 miles west of Ocilla, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mystic around 1145 AM EST.
Ocilla and Fitzgerald around 1155 AM EST.
Other locations impacted by this tornadic thunderstorm include
Irwinville, Lulaville, Osierfield, Fitzgerald Municipal A/P,
Irwinville Airport, Wray, Pinetta, Red Bluff, Ashton and Queensland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
3156 8306 3153 8340 3155 8342 3155 8344
3162 8349 3165 8349 3184 8317 3183 8314
3181 8313 3181 8311 3182 8311 3178 8303
3178 8299
TIME...MOT...LOC 1640Z 250DEG 35KT 3161 8339
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
98-DICATARINA2 follow-up statements
378
WWUS52 KTAE 171645
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1145 AM EST Tue Dec 17 2019
GAC017-155-171715-
/O.CON.KTAE.TO.W.0073.000000T0000Z-191217T1715Z/
Irwin GA-Ben Hill GA-
1145 AM EST Tue Dec 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM EST FOR IRWIN
AND BEN HILL COUNTIES...
At 1145 AM EST, a confirmed tornado was located over Mystic, or near
Ocilla, moving east at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Ocilla and Fitzgerald around 1155 AM EST.
Other locations impacted by this tornadic thunderstorm include
Irwinville, Lulaville, Osierfield, Fitzgerald Municipal A/P,
Irwinville Airport, Wray, Pinetta, Red Bluff, Ashton and Queensland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
3156 8306 3153 8340 3155 8342 3155 8344
3162 8349 3165 8349 3184 8317 3183 8314
3181 8313 3181 8311 3182 8311 3178 8303
3178 8299
TIME...MOT...LOC 1645Z 250DEG 35KT 3163 8333
TORNADO...OBSERVED
HAIL...<.75IN
$$
98-DICATARINA026
WWUS52 KTAE 171652
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
1152 AM EST Tue Dec 17 2019
GAC017-155-171715-
/O.CON.KTAE.TO.W.0073.000000T0000Z-191217T1715Z/
Irwin GA-Ben Hill GA-
1152 AM EST Tue Dec 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM EST FOR IRWIN
AND BEN HILL COUNTIES...
At 1151 AM EST, a confirmed large and extremely dangerous tornado was
located near Ocilla, moving east at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
This tornadic thunderstorm will remain over mainly rural areas of
Irwin and Ben Hill Counties, including the following locations...
Irwinville, Lulaville, Osierfield, Fitzgerald Municipal A/P,
Irwinville Airport, Wray, Pinetta, Red Bluff, Ashton and Queensland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
3156 8306 3153 8340 3155 8342 3155 8344
3162 8349 3165 8349 3184 8317 3183 8314
3181 8313 3181 8311 3182 8311 3178 8303
3178 8299
TIME...MOT...LOC 1651Z 250DEG 35KT 3165 8326
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...<.75IN
$$
98-DICATARINAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 17, 10:27 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 17, 10:27 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1027 AM EST Tue Dec 17 2019
.NEAR TERM [Through Today]...
Broken line of thunderstorms is pushing across the forecast area
this morning. Strong shear has been battling limited boundary
layer instability with plenty of strongly rotating cells, but few
circulations reaching the surface. The storms will continue to
work across the area through the afternoon into a slightly better
thermodynamic environment, but with decreasing shear and large-
scale forcing. Expect to see isolated strong to severe storms
through the afternoon with damaging winds being the primary
threat. However, an isolated tornado or two cannot be ruled out.
&&
.PREV DISCUSSION [633 AM EST]...
.SHORT TERM [Tonight Through Thursday]...
In the upper levels, a trough will be over the region until nearly
zonal flow or weak ridging moves in on Thursday. At the surface, a
cold front will move through the region by this evening. High
pressure will move into the region late tonight. Northerly winds
will bring cold, dry air into the region. Showers and thunderstorms
will move out of the region mostly by midnight tonight. Otherwise,
POPs will be near zero. Highs will be in the 50s. Lows will be in
the 30s on tonight. Lows will be near 30 on Wednesday night.
.LONG TERM [Thursday Night Through Tuesday]...
In the upper levels, a ridge will be over the region until a trough
moves in on Saturday. At the surface, high pressure will be over the
region until a Gulf Low approaches on Saturday. This will likely
bring some cloudiness and rain over the weekend. The best chance for
rain will be Saturday and Sunday with POPs of 30 to 45 percent.
Highs will be in the 50s and 60s. Lows will be in the 30s and 40s.
.AVIATION...
[Through 12Z Wednesday]
Conditions will be MVFR with patchy IFR this morning. A line of
strong storms will move through the region this morning into early
afternoon, followed by showers or a steady rain. Rain will move out
of the region this evening. MVFR CIGs will persist for most of the
day. Winds will increase and become northwesterly or northerly by
this afternoon. Gusts up to 20 mph are possible. Higher gusts are
possible near thunderstorms.
.MARINE...
Moderate southerly winds will become strong and northerly as a cold
front moves through this afternoon and evening. A Small Craft
Advisory has been issued for this afternoon through Thursday
morning. Then moderate to strong northeasterly winds are expected
through Sunday morning.
.FIRE WEATHER...
Widespread showers and thunderstorms are expected to move across
the region from west to east today with tonight being dry. Drier
and cooler conditions on Wednesday but minimum RH values remain
above minimum values. With mixing heights above 3000ft Wednesday
and transport winds of 20 to 25 MPH, dispersions will be well
above 75 across the entire region.
.HYDROLOGY...
The best chance for rain is today as a cold front moves through.
There is another chance for rain this weekend as a Gulf Low
approaches the region. Forecast rainfall totals are around one inch
or less. Widespread flooding is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 39 54 30 57 / 90 20 0 0 0
Panama City 70 39 54 35 56 / 80 0 0 0 0
Dothan 67 34 50 30 52 / 80 0 0 0 0
Albany 69 36 52 31 53 / 90 0 0 0 0
Valdosta 74 39 53 31 56 / 90 30 0 0 0
Cross City 75 42 57 33 60 / 90 60 0 0 0
Apalachicola 72 40 54 35 56 / 90 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for Coastal
Gulf.
GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM.
Small Craft Advisory from 2 PM this afternoon to noon CST
Thursday for Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
from Mexico Beach to Okaloosa Walton County Line FL from 20
to 60 NM.
&&
NEAR TERM...Camp
SHORT TERM...McD
LONG TERM...McD
AVIATION...McD
MARINE...McD
FIRE WEATHER...LN
HYDROLOGY...McDIn the hours before
Special weather statement, Dec 17, 9:07 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
907 AM EST Tue Dec 17 2019
GAZ120-122-124-171445-
Quitman GA-Randolph GA-Terrell GA-
907 AM EST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN QUITMAN
AND CENTRAL TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 945 AM
EST...
At 906 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuthbert, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Dawson, Cuthbert, Shellman, Bronwood, Parrott, Crossroads, Randolph
Co A/p, Dawson Municipal A/P, Chambliss, Morris, Benevolence,
Springvale, Wades, Springvale Station, Pachitla, Bridges Crossroad,
Peterson Hill, Coles, White House and Yeomans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 200 PM EST for southwestern
Georgia.
LAT...LON 3191 8438 3173 8433 3167 8494 3172 8496
3178 8496 3178 8500 3189 8501 3193 8481
3192 8480 3192 8469 3193 8468 3192 8465
3192 8445 3196 8444
TIME...MOT...LOC 1406Z 255DEG 41KT 3177 8492
38-GODSEYSpecial weather statement, Dec 17, 9:14 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
914 AM EST Tue Dec 17 2019
GAZ121>123-171500-
Randolph GA-Calhoun GA-Clay GA-
914 AM EST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...SOUTHERN RANDOLPH
AND NORTHERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 1000 AM
EST...
At 913 AM EST, Doppler radar was tracking a strong thunderstorm near
Fort Gaines, moving east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Fort Gaines, Edison, Bellville, Bluffton, Harrisons Mill, Zetto,
Carnegie, Moye, Cordrays Mill, Fountain Bridge, Goffs Mill, Shivers
Mill, Aycock Mill, Jones Crossing, Martins Crossroads, Suttons
Corner, Dickey and Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 PM EST for southeastern
Alabama...and southwestern Georgia.
LAT...LON 3166 8454 3162 8455 3162 8452 3156 8450
3149 8503 3152 8503 3152 8505 3154 8504
3157 8506 3162 8506 3175 8457
TIME...MOT...LOC 1413Z 253DEG 43KT 3156 8504
38-GODSEYLocal storm report, Dec 17, 10:31 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1031 AM EST TUE DEC 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM TSTM WND DMG 2 SSW SELMAN 30.51N 85.04W
12/17/2019 CALHOUN FL LAW ENFORCEMENT
MULTIPLE TREES DOWN. ONE IS ON HIGHWAY 69A
BETWEEN PARRISH LAKE ROAD AND JOHN REDD
ROAD.
&&
FDLocal storm report, Dec 17, 10:38 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 AM EST TUE DEC 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM TSTM WND DMG 2 ENE COLQUITT 31.19N 84.70W
12/17/2019 MILLER GA EMERGENCY MNGR
BARNS SEVERELY DAMAGED BY STRONG WINDS FROM
A POTENTIAL TORNADO. IRRIGATION SYSTEM
TIPPED AND BENT. TREES DOWN IN THAT AREA.
&&
FDLocal storm report, Dec 17, 10:44 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1044 AM EST TUE DEC 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG NEWTON 31.32N 84.34W
12/17/2019 BAKER GA BROADCAST MEDIA
MULTIPLE TREES AND POWER LINES DOWN.
&&
FDSpecial weather statement, Dec 17, 11:16 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1116 AM EST Tue Dec 17 2019
FLZ016-017-GAZ156-157-171700-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
1116 AM EST Tue Dec 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GADSDEN...NORTH
CENTRAL LEON...SOUTHEASTERN DECATUR AND SOUTHERN GRADY COUNTIES UNTIL
NOON EST...
At 1116 AM EST, Doppler radar was tracking a strong thunderstorm near
Havana, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cairo, Havana, Freemont, Grady Co A/p, Darsey, Moncrief, Lake
Iamonia, Florence, Concord, Jamieson, Rocky Hill, Iamonia, Calvary,
Shady Rest, Reno, Princes Still, Amsterdam, Pine Park, Nickleville
and Hinson.
A Tornado Watch remains in effect until 200 PM EST for Big Bend of
Florida...and south central and southwestern Georgia.
LAT...LON 3067 8407 3056 8450 3075 8444 3095 8411
3092 8408 3088 8408 3087 8407 3085 8408
3068 8408 3068 8407
TIME...MOT...LOC 1616Z 252DEG 28KT 3067 8441
98-DICATARINAThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:30 AM EST | Tornado Warning | TAE | Clay, Early | 17 min |
| Dec 17, 8:57 AM EST | Severe Thunderstorm Warning | TAE | Early, Miller | 48 min |
| Dec 17, 9:07 AM EST | Special Weather Statement | TAE | Quitman, Randolph, Terrell | 38 min |
| Dec 17, 9:14 AM EST | Special Weather Statement | TAE | Clay | 46 min |
| Dec 17, 9:24 AM EST | Tornado Warning | TAE | Baker, Early, Miller | 36 min |
| Dec 17, 9:51 AM EST | Tornado Warning | TAE | Baker, Mitchell | 39 min |
| Dec 17, 10:03 AM EST | Severe Thunderstorm Warning | TAE | Baker, Early, Miller | 42 min |
| Dec 17, 10:26 AM EST | Severe Thunderstorm Warning | TAE | Dougherty, Mitchell, Worth | 49 min |
| Dec 17, 10:28 AM EST | Severe Thunderstorm Warning | TAE | Decatur | 47 min |
| Dec 17, 11:09 AM EST | Severe Thunderstorm Warning | TAE | Irwin, Tift, Turner, Worth | 36 min |
| Dec 17, 11:16 AM EST | Special Weather Statement | TAE | Grady | 44 min |
| Dec 17, 11:33 AM EST | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin, Tift, Turner | 42 min |
| Dec 17, 12:06 PM EST | Tornado Warning | TAE | Ben Hill, Irwin | 24 min |
| Dec 17, 12:33 PM EST | Special Weather Statement | TAE | Thomas | 42 min |
| Dec 17, 1:12 PM EST | Special Weather Statement | TAE | Brooks, Cook, Lanier, Lowndes | 63 min |
| Dec 17, 1:47 PM EST | Severe Thunderstorm Warning | TAE | Brooks, Lanier, Lowndes | 43 min |
Nearby
Tornado Warnings in Georgia, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.